Minnesota, 2012

Drought in Minnesota, September 25 to 30, 2012

September 25 to 30, 2012 · NWS FGF · 1 event in 1 county or zone

Drought conditions worsened across the northwest quarter of Minnesota through the month of September. 88 inches of rain fell respectively, which was over 2 inches below the monthly normal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Drought conditions worsened across the northwest quarter of Minnesota through the month of September. At the Park Rapids and Baudette ASOS stations, only 0.37 and 0.88 inches of rain fell respectively, which was over 2 inches below the monthly normal. When the September 25 U. S. Drought Monitor came out, portions of Kittson, Roseau, Lake of the Woods, Marshall, Beltrami, Clearwater, Pennington, Red Lake, Polk, Norman, and Clay counties were upgraded to a D3 drought designation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 25, 1:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 25, 1:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 AM CDT TUE SEP 25 2012

.DISCUSSION...

THE MAIN FORECAST CHALLENGE THROUGH THE PERIOD WILL BE TEMPERATURES.
MODELS IN GOOD AGREEMENT WITH NO REAL PREFERENCE TODAY.

SURFACE HIGH PRESSURE TO BUILD INTO FA TODAY. COLD ADVECTION WILL
CONTINUE DURING THE DAY WHICH WILL RESULT IN COOLER TEMPERATURES...
MUCH CLOSER TO AVERAGE.

SURFACE HIGH WILL CENTER OVER MN TONIGHT. LIGHT WINDS AND SKC WILL
ALLOW TEMPERATURES TO DROP OFF WITH MOST AREA NEAR OR BLO FREEZING.

UPPER LEVEL RIDGE BEGINS TO BUILD INTO FA WEDNESDAY. WEAK RETURN
FLOW AND WARM ADVECTION WILL ALLOW TEMPERATURES TO RECOVER TO NEAR
OR A LITTLE ABOVE AVERAGE.

WARM ADVECTION CONTINUES WEDNESDAY NIGHT AND SHOULD BE ENOUGH MIXING
TO HOLD TEMPERATURES UP.

THERMAL RIDGE CONTINUES TO PUSH EAST AND WILL SEE TEMPERATURES
CLIMB BACK TO WELL ABOVE AVERAGE.

.LONG TERM (FRI-TUE)...
MODELS IN GENERAL GOOD AGREEMENT WITH THE EXTENDED PERIOD OF ABOVE
NORMAL TEMPS UNDER UPPER LEVEL RIDGING. RIDGING BREAKS DOWN TO ZONAL
FLOW THROUGH THE WEEKEND BUT STILL REMAINS DRY UNTIL MON/TUE WHEN A
FROPA AND CHC OF SHOWERS WORKS INTO THE NORTHERN PLAINS.

&&

.AVIATION...
SOME LINGERING SC ALONG NE FA INTERNATIONAL BORDER AREA HOWEVER NOT
ANTICIPATING LOWER THAN VFR CONDITIONS THIS AREA. REMAINDER OF FA
WILL BE VFR WITH ONLY SOME PASSING CI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER/KAISER
Hazardous weather outlook, Sep 24, 5:18 AM CST, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
618 AM CDT MON SEP 24 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
618 AM CDT MON SEP 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Kittson

When
September 25, 5:00 AM CST to September 30, 11:59 PM CST
Where
Kittson forecast zone
Reported by
Other Federal Agency
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410462.